Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Tucson, AZ

July 18, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 18, 2010, 6:38 PM MST for Pima County, Arizona. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2010, 6:38 PM MST (01:38 UTC)
Expired
Jul 18, 2010, 7:59 PM MST
In force
81 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WGUS55 KTWC 190138
FFWTWC
AZC019-190330-
/O.NEW.KTWC.FF.W.0003.100719T0138Z-100719T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
638 PM MST SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 830 PM MST

* AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM BETWEEN GREEN VALLEY   
  AND KITT PEAK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE      
  POINTS. 

A THUNDERSTORM WEST OF INTERSTATE 19 JUST WEST OF GREEN VALLEY IS 
PRODUCING SIGNIFICANT RAINFALL ACCORDING TO DOPPLER RADAR ESTIMATES. 
THESE ESTIMATES HAVE BEEN FAIRLY CLOSE TO A FEW SPOTTER REPORTS FROM 
OTHER STORMS THIS EVENING. RADAR ESTIMATES INDICATE TWO AND A HALF 
TO THREE INCHES OF RAIN PER HOUR. THIS ESTIMATE MAY BE A BIT 
HIGH...BUT AMOUNTS IN EXCESS OF ONE INCH PER HOUR ARE VERY LIKELY. 

THE RUNOFF FROM THESE STORMS WILL FLOW INTO ALTAR WASH AND THEN 
PERHAPS EVEN INTO BRAWLEY WASH WHICH FLOWS WEST OF THREE POINTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3199 11155 3215 11131 3199 11103 3177 11109
      3172 11118 3164 11119 3171 11158

$$
1 follow-up statement
624 
WGUS75 KTWC 190259
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
759 PM MST SUN JUL 18 2010

AZC019-190301-
/O.CAN.KTWC.FF.W.0003.000000T0000Z-100719T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
759 PM MST SUN JUL 18 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PIMA
COUNTY...

AT 0848 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS THAT PRODUCED VERY HEAVY RAIN HAVE DISSIPATED. AS A 
RESULT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. STREAMS AND 
WASHES IN THE AREA WILL CONTINUE TO FLOW FOR ANOTHER FEW HOURS...SO 
MOTORISTS TRAVELING ALONG HIGHWAY 86 AND 286 SHOULD EXPECT SOME 
WATER TO STILL BE CROSSING THE ROADWAY. DO NOT CROSS THE ROADWAY... 
WAIT FOR THE WATER TO RECEDE. 

LAT...LON 3199 11155 3215 11131 3199 11103 3177 11109
      3172 11118 3164 11119 3171 11158

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:10 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 18, 2:10 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUL 18 2010

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW WILL
BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA THIS WEEK.

&&

.DISCUSSION...AS EXPECTED WE HAVE BEEN SLOWER TO DEVELOP TODAY AFTER
A RATHER BUSY 24 HOURS WITH SEVERAL CONVECTIVE COMPLEXES ACROSS
SOUTHEAST ARIZONA. WE MIGHT NOT BUT QUITE AS UNSTABLE WITH SOME
SLIGHT (VERY SLIGHT) MID LEVEL WARMING. OVERALL A DECENTLY ACTIVE
LATER AFTERNOON AND EVENING STILL EXPECTED...PERHAPS NOT QUITE AS
WIDESPREAD OR INTENSE AS YESTERDAY WITH LESS DIRECTIONAL SHEAR.
SEVERE NOT AS MUCH A CONCERN BUT WE WILL NEED TO WATCH RAINFALL
RATES.

OTHERWISE ITS LATE JULY AND YEAH...SUMMER THUNDERSTORMS ARE HERE. AS
THE HIGH BACKS OFF AND RECONSOLIDATES EAST OF US EXPECT SOME MODEST
MID LEVEL COOLING AND THE RESULTING SOUTHERLY FLOW TO STILL BE
PLENTY MOIST WITH EMBEDDED WEAKNESSES IN THE FLOW TO HELP FOCUS
STORMS FROM TIME TO TIME. ONE SUCH IMPULSE COULD MAKE WEDNESDAY OR
THURSDAY A RATHER BUSY TIME.

&&

.AVIATION...SCT TSRA/SHRA WILL DEVELOP AGAIN TODAY AND CONTINUE INTO
OVERNIGHT HOURS. CLOUD DECKS MOSTLY 8-12K FT AGL...ALTHOUGH BASES
AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS.
SURFACE WIND GENERALLY LESS THAN 10 KTS...WITH WIND GUSTS
APPROACHING 50 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW
WILL BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
SOUTHEAST ARIZONA THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 10:52 AM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1052 AM MST SUN JUL 18 2010

AZZ019-029>035-191400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1052 AM MST SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS SOUTHEAST
ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A KINK IN THE WIND FLOW PATTERN ALOFT WILL
SERVE AS AN AREA OF FOCUS FOR THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON ACROSS COCHISE AND SANTA CRUZ COUNTIES...WITH STORMS
BECOMING MORE ORGANIZED AS THEY PUSH WEST ACROSS SOUTHERN ARIZONA IN
THE LATE AFTERNOON AND EVENING. IN ADDITION TO THIS AREA OF
DEVELOPMENT...THUNDERSTORMS WILL ALSO FORM OVER THE WHITE MOUNTAINS
THIS AFTERNOON...THEN PUSH SOUTHWEST INTO GRAHAM AND EASTERN PINAL
COUNTY DURING THE EVENING. STORMS MAY PERSIST INTO THE EARLY MORNING
HOURS.

STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST STORMS
WILL APPROACH ONE INCH...WHICH CAN PRODUCE LOCALIZED FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL RESULT IN
A THREAT OF STRONG THUNDERSTORM OUTFLOW WINDS AND LOCALIZED HEAVY
RAINFALL. EXPECT AN ELEVATED CHANCE OF THUNDERSTORMS DURING THE
MIDDLE OF THE WEEK...ESPECIALLY WEDNESDAY AND THURSDAY AS THE UPPER
FLOW PATTERN BECOMES FAVORABLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 18, 12:49 PM MST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1249 PM MST SUN JUL 18 2010

AZZ019-030-182030-
NORTHERN GREENLEE AZ-UPPER GILA RIVER VALLEY AZ-
1249 PM MST SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE AND EXTREME
NORTHEASTERN GRAHAM COUNTIES UNTIL 130 PM MST...

AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF HANNAGAN MEADOW MOVING
SOUTHWEST AT 10 TO 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HANNAGAN MEADOW AND ROSE PEAK.

LAT...LON 3361 10912 3338 10935 3364 10952 3379 10910
TIME...MOT...LOC 1948Z 060DEG 13KT 3371 10918

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:00 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 18, 5:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 18, 5:52 PM MSTFlash Flood WarningTWCCochise83 min
Jul 18, 6:12 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz31 min
Jul 19, 2:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 19, 3:33 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 19, 3:35 PM MSTSpecial Weather StatementTWCSanta Cruz55 min
Jul 19, 3:43 PM MSTSpecial Weather StatementTWCGreenlee47 min
Jul 19, 3:51 PM MSTAreal Flood AdvisoryTWCSanta Cruz49 min
Jul 19, 4:22 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee53 min
Jul 19, 4:33 PM MSTFlash Flood WarningTWCPima, Santa Cruz81 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.